Vermont, 2008Flash Flooding in Vermont, June 14 to 15, 2008
June 14 to 15, 2008 · NWS BTV · 2 events in 2 counties and zones
A weak surface low developed along a slow moving cold front across the Champlain Valley of Vermont during the late afternoon and evening hours of June 14th. Numerous showers and thunderstorms developed in a very moisture laden atmosphere during the late afternoon and traveled over the same areas along two stationary boundaries during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.8 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low developed along a slow moving cold front across the Champlain Valley of Vermont during the late afternoon and evening hours of June 14th. Numerous showers and thunderstorms developed in a very moisture laden atmosphere during the late afternoon and traveled over the same areas along two stationary boundaries during the evening. Localized heavy rainfall up to 7 inches occurred in Ripton (Addison county) and 3 to 5 inches in Rutland (Rutland county).
These heavy rainfall amounts led to flash flooding in a very rural and mountainous community of Ripton with numerous driveway, culvert and road washouts which stranded dozens of residents. Meanwhile, heavy rainfall in Rutland led to urban flash flooding which caused flooded streets as well as flooded numerous basements and first floors of homes and businesses...over 80 businesses and homes were affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 14, 8:03 PM EST, 42 minutes earlier.
Area forecast discussion, Jun 14, 8:03 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
903 PM EDT SAT JUN 14 2008
.SYNOPSIS...
A WEAK SURFACE COLD FRONT WILL INTERACT WITH PLENTY OF MOISTURE IN
THE ATMOSPHERE TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.
SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. OTHERWISE...MORE SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY WITH
TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL LEVELS. A COOLER AND
UNSETTLED PATTERN WILL DEVELOP ACROSS THE NORTH COUNTRY BY MIDWEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 843 PM EDT SATURDAY...NUMEROUS SHRA/TSRA HAVE AND WL CONT TO
DVLP FM CHMPL VLY E TNGT IN RICH PWAT FIELD. 4KMWRF SHOWED A
FLARE-UP IN SRN CHMPL VLY THAT HAS MATERIALIZED AND EVIDENCE OF
BACKBUILDING AS WELL. THIS ACTVTY WL SLOWLY MV E OVRNGT AND
RUT/WINDSOR CTYS HAVE ALRDY WITNESSED LCLZD 2-3 INCHES AND
EXPANDING INTO ADDISON CTY AS WELL.
IT/S GOING TO BE VERY BUSY THROUGH MIDNGT AND PSBLY BEYOND.
STAY TUNED TO LATER FORECASTS/STATEMENTS/WARNINGS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 245 PM EDT SATURDAY...THE FCST FOCUS FOR SUNDAY AND MONDAY
WL BE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
DEVELOPING MID/UPPER LVL TROF. ON SUNDAY...THE MID/UPPER LVL
DYNAMICS/WIND FIELDS ARE BETTER...BUT LLVL INSTABILITY AND SFC
CONVERGENCE IS LIMITED. SFC BASED CAPE VALUES ARE PROGGED TO BE
500 OR LESS J/KG AND LIS AROUND -1C...WITH 0-3 KM SHEAR OF 15 TO
20 KNOTS AND 0-6KM SHEAR OF 30 TO 35 KNOTS. WL MENTION LOW CHC
POPS ON SUNDAY...WITH BEST POTENTIAL ACRS THE HIGHER TRRN. BASED
ON 85H TEMPS NEAR 12C AND 925MB TEMPS BTWN 18-20C...WL MENTION
HIGHS NEAR 80 CPV/CT RIVER VALLEY TO M/U 70S MTNS.
TUESDAY...MID/UPPER LVL TROF APPROACHES OUR WESTERN CWA...WITH
SEVERAL EMBEDDED VORTS AND SFC COLD FRNT. THE COLD POOL ALOFT
ASSOCIATED WITH ULVL TROF WL HELP TO STEEP LAPSE RATES...BUT SFC
INSTABILITY FOR SVR CONVECTION WL BE MARGINAL. HOWEVER...DEEP
LAYER SHEAR WL INCREASE ASSOCIATED HIGHER WINDS WITH DEVELOPING
TROF. WL CONT TO MENTION HIGH CHC TO LOW LIKELY POPS ATTM...WITH
TEMPS IN THE 70S TO NEAR 80.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 334 PM EDT SATURDAY...PRETTY LOW CONFIDENCE FORECAST WITH
HUGE UPPER LOW THROUGH THE EXTENDED PERIOD OF THE FORECAST.
MODELS DO NOT USUALLY CAPTURE THIS FEATURE ACCURATELY.
ALTHOUGH...THIS IS THE SECOND DAY IN THE ROW THAT THE MODELS HAVE
THE SAME IDEA ABOUT THE UPPER LOW HANGING ON STRONG FOR A GOOD
PORTION OF THE EXTENDED. SURFACE AND UPPER LOW BECOMING
VERTICALLY STACKED OVER THE REGION BY WEDNESDAY WITH COOLER
TEMPERATURES AND DAILY CHANCES OF SHOWERS TUESDAY - FRIDAY. SOME
QUESTIONS ABOUT EXACT PLACEMENT OF UPPER LOW AND SURFACE
CYCLOGENISIS AND WHEN IT WILL LIFT OUT. OVERALL LOOKS LIKE A
CLOUDY AND WET FORECAST FOR THE EXTENDED FORECAST WITH AT LEAST A
CHANCE OF RAIN EVERYDAY. BEST CHANCE FOR RAIN WILL BE TUESDAY AS
FRONT PUSHES THROUGH THE AREA.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...CDFNT/TROF MOVE EAST ACRS FA WITH NUMEROUS
AND CONTD DVLPG SHWRS/TSTRMS...ESP CHMPL VLY E THAT WILL END
SLOWLY FROM WEST TO EAST ACRS VT. ALSO...EXPECT SOME FOG AND LOW
CLOUDS TO FORM LATER TONIGHT WITH MVFR/IFR CONDS. WE WILL HAVE
PATCHY FOG FOR THE EARLY MORNING HOURS BEFORE IT LIFTS OFF.
00Z MONDAY THROUGH WEDNESDAY...VFR CONDITIONS WITH PARTLY CLOUDY
SKIES SUNDAY NIGHT. ANOTHER CDFNT WILL BRING NUMEROUS SHWRS AND
THNDSTRMS WITH MVFR AND PSBL IFR CONDITIONS TO THE AREA MONDAY. AN
UPPER LEVEL TROUGH WILL BRING CLOUDY SKIES AND SHOWERS TO THE
REGION TUESDAY INTO WEDNESDAY WITH OCNL MVFR CONDITIONS.
&&
.HYDROLOGY...
THUNDERSTORMS TONIGHT WL HAVE THE POTENTIAL TO PRODUCE A QUICK 1
TO 2 INCHES OF RAIN WITH ISOLATED 3 INCH AMOUNTS...ESPECIALLY
ACRS CENTRAL/EASTERN VT IN A SHORT PERIOD OF TIME. PWS
APPROACHING 2.00 WHICH IS 200% ABOVE NORMAL AND STORM MOTION IS
EXPECTED TO BE 5 TO 10 KNOTS. SOME QUICK RISES IN SMALLER STREAM
BASINS CAN BE EXPECTED...ALONG WITH THE POTENTIAL FOR MINOR URBAN
AND POOR DRAINAGE FLOODING ASSOCIATED WITH THE HEAVY DOWNPOURS.
NO WIDESPREAD OR LARGE STEM RIVER FLOODING IS ANTICIPATED ATTM.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL 6 AM EDT SUNDAY FOR VTZ011-012-019.
NY...NONE.
&&
SYNOPSIS...TABER
NEAR TERM...SLW/TABER
SHORT TERM...TABER
LONG TERM...JAN/SISSON
AVIATION...SLW/JAN
HYDROLOGY...
Hazardous weather outlook, Jun 14, 7:50 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
850 PM EDT SAT JUN 14 2008
NYZ026>031-034-035-087-VTZ001>010-016>018-160100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
850 PM EDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH SOME LOCALLY
HEAVY RAINFALL...RESULTING IN QUICK RISES ON SMALLER STREAMS ALONG
WITH MINOR FLOODING OF ROADWAYS AND LOW LYING AREAS. SOME BRIEFLY
GUSTY WINDS MAY ALSO ACCOMPANY THE STRONGEST OF STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE MONDAY. SOME OF THE STORMS MAY CONTAIN
STRONG WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ011-012-019-160100-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
850 PM EDT SAT JUN 14 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE MONDAY. SOME OF THE STORMS MAY CONTAIN
STRONG WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 2:49 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT SAT JUN 14 2008
VTZ012-019-142045-
WINDSOR-EASTERN RUTLAND-
INCLUDING...BELMONT...BRIDGEWATER CENTER...BRIDGEWATER CORNERS...CAMP
PLYMOUTH...CAVENDISH...COOLIDGE STATE PARK...CUTTINGSVILLE...EAST
WALLINGFORD...GAYSVILLE...GIFFORD WOODS STATE PARK...KILLINGTON...
LUDLOW...MT. HOLLY...NORTH SHREWSBURY...PLYMOUTH...PROCTORSVILLE...
RUSSELLVILLE...SHREWSBURY...TYSON AND WEST BRIDGEWATER
349 PM EDT SAT JUN 14 2008
AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MT. HOLLY...MOVING EAST AT 11 MPH.
THE THUNDERSTORM WILL BE 7 MILES NORTH OF LUDLOW BY 400 PM...NEAR
TYSON...PLYMOUTH BY 410 PM AND 9 MILES NORTH OF CAVENDISH BY 420 PM.
THIS THUNDERSTORM IS PRODUCING DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
SMALL HAIL...HEAVY RAIN AND WIND GUSTS OF 35 MPH OR HIGHER MAY
ACCOMPANY THE THUNDERSTORMS. UP TO AN INCH OF RAIN MAY FALL WITH
THIS STORM...LEADING TO PONDING OF WATER ON ROADWAYS...AS WELL AS IN
POOR DRAINAGE AREAS.
DMD
Special weather statement, Jun 14, 2:54 PM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EDT SAT JUN 14 2008
NYZ028>031-034-035-VTZ001>012-016>019-150200-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
PORT HENRY...TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...
NEWPORT...ISLAND POND...BURLINGTON...JOHNSON...STOWE...
ST. JOHNSBURY...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...
RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...
ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
354 PM EDT SAT JUN 14 2008
...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL LIKELY THROUGH THIS
EVENING ACROSS VERMONT AND PORTIONS OF NORTHERN NEW YORK...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS
VERMONT AND PORTIONS OF NORTHERN NEW YORK. MORE THUNDERSTORM
ACTIVITY IS EXPECTED TO CONTINUE THROUGH THIS EVENING...ESPECIALLY
IN VERMONT.
GIVEN THE VERY MOIST ATMOSPHERE AND SLOW MOVEMENT EXPECTED WITH
THESE THUNDERSTORMS...LOCALIZED VERY HEAVY RAINFALL WILL BE
POSSIBLE. THESE STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES
OF RAIN WITH ISOLATED 3 OR MORE INCHES OF RAINFALL POSSIBLE IN A
SHORT PERIOD OF TIME. THIS WILL CAUSE RAPID RISES ON SMALLER
STREAMS AND RIVERS...ALONG WITH FLOODING OF ROADWAYS AND LOW LYING
AREAS.
IN ADDITION...SOME BRIEF WIND GUSTS TO 45 MPH AND SMALL HAIL WILL
BE POSSIBLE WITH THE STRONGEST STORMS.
THE GREATEST THREAT AREA WILL BE FROM THE WESTERN SLOPES OF THE
GREEN MOUNTAINS EAST ACROSS THE GREEN MOUNTAINS AND INTO THE
CONNECTICUT RIVER VALLEY.
PERSONS LIVING...HIKING OR CAMPING IN THE VICINITY OF THE GREEN
MOUNTAINS OR ALONG MOUNTAINS STREAMS SHOULD CLOSELY MONITOR WATER
LEVELS AND SEEK HIGHER GROUND AT FIRST SIGNS OF RAPIDLY RISING
WATER.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.
SLW
Flash Flood, Rutland
- When
- June 14, 8:45 PM EST to June 15, 1:00 AM EST
- Where
- Rutland County, 1.49 mi SSE of Rutland to 1.71 mi S of Rutland
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.600, -72.969
Numerous Streets (West, Merchants Row, West, Washington, Clover, etc.), businesses, homes and vehicles severely flooded in downtown.
Flash Flood, Addison
- When
- June 14, 9:10 PM EST to June 15, 1:00 AM EST
- Where
- Addison County, 0.94 mi NNW of Ripton to 0.42 mi W of Middlebury Arpt
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.992, -73.039
Numerous road and driveway washouts, including Route 125 in Ripton through East Middlebury.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Pennsylvania, June 14, 20081 death · 3 injured · $301,000 · 52 kt wind · 9 events
- Tornadoes and Hail in North Dakota, June 14, 2008$4.8 million · EF0 · 41 events
- Tornadoes and Hail in Minnesota, June 14, 2008$3.2 million · EF1 · 25 events
- Flash Flood in Iowa, June 14, 20081 death · 1 event
- Rip Current in Texas, June 14, 20081 death · 1 event
- Flash Flood in Iowa, June 14, 2008$7.0 million · 1 event
- Hail and Damaging Winds in Iowa, June 14, 2008$179,000 · 1 in hail · 22 events
- Damaging Wind in Oklahoma, June 14, 2008$480,000 · 65 kt wind · 1 event
- Tornado and Hail in Iowa, June 14 to 15, 2008$190,000 · EF0 · 19 events
- Flash Flood in Illinois, June 14, 2008$250,000 · 1 event
- Hail and Damaging Winds in Virginia, June 14, 2008$64,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Maryland, June 14, 2008$44,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122115, 122116.